Tennessee, 2009Flash Flooding and Flooding in Tennessee, September 16 to 17, 2009
September 16 to 17, 2009 · NWS OHX · 6 events in 4 counties and zones
Across mainly northern portions of the eastern half of Middle Tennessee, flooding/flash flooding occurred throughout the day. Showers developed in association with a well developed surface and aloft low pressure center across the Southern Mississippi River Valley Region that moved slowly east as the day progressed, resulting in copious moisture being ushered across these areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $163,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Across mainly northern portions of the eastern half of Middle Tennessee, flooding/flash flooding occurred throughout the day. Showers developed in association with a well developed surface and aloft low pressure center across the Southern Mississippi River Valley Region that moved slowly east as the day progressed, resulting in copious moisture being ushered across these areas. One of the hardest hit locations was Cookeville in Putnam County which received several inches of rainfall causing multiple road closures, flooded buildings, and water rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 15, 2:29 PM CST, 11 hours 31 minutes earlier.
Area forecast discussion, Sep 15, 2:29 PM CST, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
329 PM CDT TUE SEP 15 2009
.SHORT TERM (THRU THU)...
H5 CLOSED LOW OVR THE LWR MS VLY IS FORECAST TO REMAIN STEADY FOR
NEXT COUPLE OF DAYS. ATM IS PRIMED WITH MOISTURE. AREAS OF LIFT WL
ROTATE NORTH ACR MID TN...WITH SHOWERS LIKELY AND ISOLATED
THUNDERSTORMS THROUGH THE PERIOD.
KOHX/KHTX/TBNA RADARS SHOW SCT STORMS DEVELOPING SOUTH IN MORE
UNSTABLE AIR. ACTIVITY WL MOVE NORTH INTO MID TN....BUT PATTERN
SHOULD REMAIN SCT...AND NON-SEVERE. HEAVIER RAINFALL IS EXPECTED
NEAR THE UPR LOW TNGT...SO NO FLOOD WATCH POSTED AT THIS TIME.
MODELS SHOW MORE ORGANIZED SYSTEMS ROTATING ACR MID TN WED-THU.
HEAVY DOWNPOURS AND LOCALIZED FLOODING IS A CONCERN. A FLOOD WATCH
OR FLASH FLOOD WATCH MAY BE REQUIRED. RIVERS ARE IN GOOD SHAPE
ATTM WITH RECENT DRY SPELL.
.LONG TERM (FRI-TUE)...
H5 CLOSED LOW WEAKENS AND DRIFTS WEST FRI. RAIN CHC DECREASES TO
SCATTERED. PCPN CHANCE INCREASES WITH FRONTAL BOUNDARY EARLY NEXT
WEEK. WL KEEP THE COVERAGE OF PCPN SCATTERED IN THE FAR EXTENDED
AT THIS POINT.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 69 80 69 81 / 50 70 60 60
CLARKSVILLE 68 78 66 79 / 50 60 60 50
CROSSVILLE 65 75 63 75 / 50 60 70 50
COLUMBIA 69 80 68 81 / 50 70 60 60
LAWRENCEBURG 69 80 68 81 / 50 70 60 60
WAVERLY 69 79 67 80 / 50 70 60 60
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04
Hazardous weather outlook, Sep 15, 4:04 AM CST, 21 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
504 AM CDT TUE SEP 15 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
504 AM CDT TUE SEP 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN WILL BECOMING INCREASINGLY LIKELY THIS WEEK. RAINFALL TOTALS
OF 2 TO 3 INCHES ARE EXPECTED, WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. AS THE GROUND MOISTURE INCREASES, HEAVY DOWNPOURS COULD
CREATE SOME FLOODING AND PONDING OF WATER ON ROADWAYS BY MID TO
LATE WEEK, ESPECIALLY IN POORLY DRAINED AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
ROSE
Flood, Smith
- When
- September 16, 2:00 AM CST to 9:00 PM CST
- Where
- Smith County, 0.98 mi ESE of Dixon Spgs to 0.34 mi ESE of Brush Creek
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.364, -86.054
Roads became flooded in the Difficult and Kempville areas. In Brush Creek, the county's rescue squad was dispatched to help rescue a woman and her six-month old child that had to be evacuated from their home. Water damage to home was unknown. Several additional roads across the county were also flooded. Several fields near small creeks were also flooded across the county.
Flood, Putnam
- When
- September 16, 1:05 PM CST to 5:05 PM CST
- Where
- Putnam County, 3 mi ENE of Bloomington Spgs to 2.73 mi ENE of Bloomington Spgs
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.221, -85.573
Three to four inches of water was reported along Cumby Road.
Flood, Putnam
- When
- September 16, 1:30 PM CST to 5:15 PM CST
- Where
- Putnam County, 3.17 mi NE of Bloomington Spgs to 4.53 mi N of Ditty
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 36.234, -85.581
At least one apartment complex was evacuated in Cookeville where an estimated 6 inches of rain fell. Putnam County's 18 schools were dismissed one hour early so students could get home before streets flooded. Standing water was up to car windows in some sections of the city. Newspaper also reported that estimates of rainfall across the county ranged from five inches in Baxter, where many roads were closed including the Elmore Town Ridge Bridge, to more than eight inches in other parts of the county. Exactly what other parts of the county the article was referencing was not defined. A man was stranded in a vehicle in Darwin Park where three feet of water was reported. City Fire Crews rescued him in a short amount of time and was pronounced in good health. County Emergency management also responded to a call on Fisk Road, where neighbors were concerned about a women whose house was flooding. City Fire Crews got the resident out of the house quickly since water was approaching the heating and cooling units. Another area that experienced flooding was Byrne Avenue, where Eagle Creek Apartments had flood waters reportedly reaching as high as two feet inside them, causing damage to furniture, school supplies, and musical instruments. Vehicles parked outside next to these apartments were damaged. Reports were received of nearly 20 roads closed or impassible due to high water.
Flood, Wilson
- When
- September 16, 2:47 PM CST to 5:00 PM CST
- Where
- Wilson County, 1.26 mi E of Lebanon Arpt to 3.18 mi SSW of Bairds Mills
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.183, -86.298
Wilson County Emergency Management Agency reported several roads were closed along and south of Interstate 40 and along and east of U.S. Highway 231.
Flash Flood, Davidson
- When
- September 16, 11:54 PM CST to September 17, 2:15 AM CST
- Where
- Davidson County, 0.93 mi NE of West Meade to 0.56 mi NNE of Newsom
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.128, -86.906
Flooding was reported along Charlotte Pike.
Flash Flood, Davidson
- When
- September 16, 11:54 PM CST to September 17, 2:15 AM CST
- Where
- Davidson County, 0.53 mi SE of Richland to 0.34 mi NW of Richland
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.145, -86.873
Flooding was reported along American Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 16, 200910 injured · $150 million · 1.75 in hail · 9 events
- Rip Current in Florida, September 16, 20091 death · 1 event
- Tornado and Flash Flooding in Alabama, September 16 to 20, 2009$1.3 million · EF0 · 34 events
- Flash Flood in Tennessee, September 16 to 17, 2009$50,000 · 1 event
- Flash Flooding in Mississippi, September 16, 2009$19,000 · 4 events
- Hail and Damaging Wind in Texas, September 16, 20091 in hail · 7 events
- Flash Flood and Hail in New Mexico, September 16, 2009$8,000 · 1 in hail · 4 events
- Flash Flooding in Tennessee, September 16, 20093 events
- Flash Flooding in Missouri, September 16, 20092 events
- Marine Thunderstorm Winds in Gulf of Alaska, September 16, 200950 kt wind · 2 events
- Flash Flooding in Alabama, September 16, 20092 events
- Heavy Rain in Georgia, September 16 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196928, 196433, 196563, 196205, 196088, 196187.